OTC Pain Relievers – The Not-So-Known Side Effects

0
15

Most of us are aware that over-the-counter (OTC) nonsteroidal anti-inflammatory drugs (NSAIDS) can cause gastroenterological (GI) problems like ulcers. But did you know that these drugs also increase the risk of hearing loss in men and may cause liver damage, increase blood pressure and exacerbate heart disease?

Acetaminophen, the active ingredient found in many OTC and prescription medicines to help relieve pain and reduce fever, can also have effects beyond just easing a headache or the flu. One study showed that the drug can ease the emotional loss experienced during a break-up or from social rejection. How so? The places in our brain where we register physical and social pain seem to overlap, according to a research team led by C. Nathan DeWall, Ph.D., of the University of Kentucky College of Arts and Sciences Department of Psychology in Lexington. DeWall and his team caution, though, against using acetaminophen for long periods as a pick-me-up because of an increased risk of liver damage. Since you can find acetaminophen in many cold medications, along with pain relievers such as Vicodin and Percocet, be sure you’re not taking more of the drug than needed. In an American Journal of Medicine article, Sharon G. Curhan, M.D., ScM, Channing Laboratory, Department of Medicine, Brighan and Women’s Hospital in Boston, and colleagues wrote that men who use aspirin regularly and who are 59 and younger were 33 percent more likely to experience hearing loss than men who do not regularly use it. For men who take acetaminophen, regular users under 50 were 99 percent more likely to experience hearing loss compared to men aged 60 and older at 16 percent. Regular use of analgesics, specifically aspirin, NSAIDs and acetaminophen, might increase the risk of adult hearing loss, said Curhan. But remember, since everyone responds to medication differently, you may not experience any side effects. The U.S. Food and Drug Administration suggests reading all drug labels and talking to your doctor if you experience any unexpected complications.

 

Written by: William Henderson
Pain Resource Magazine, Fall 2012

Photo Credit: StockFreeImages.com, Red Pills by Grampe

 

SHARE
Previous articleResearchers Discover A New Potential Chemotherapy
Next articleFive Goals for Assessing the Effectiveness of Your Personal Pain Plan
Profile photo of Pain Resource Staff
The Pain Resource Staff includes the [both current and former] writers, editors, and producers, of miscellaneous online or published content. When we feature guest writers, multiple contributing writers on one article, or submit announcements, you'll see us posting with this account. Proper credit for the actual author(s) or content creator(s) will be listed in, under, or on, the content itself. In very rare cases, The Pain Resource Staff account may be used as a top-level content attribution when we lack a proper Author Biography from the content creator(s). (Note that we would never post content without author credit! We may just lack the author's biographical data to display on the page.) If you have submitted content for Pain Resource, and you would like for your Author Biography to appear on the content's page, please send proof of authorship and the name of the article you are requesting to have top-level attribution for, to submissions@painresource.com. We'll also need the biography itself, as well as a headshot of you. Thanks very much!

LEAVE A REPLY